Hail, Fergus
- When
- August 22, 8:20 PM MST
- Where
- Fergus County, 17 mi SE of Lewistown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.896, -109.165
A severe thunderstorm dropped 1.75 inch diameter hail at Lewistown 17SE.
Isolated thunderstorms developed from a plume of moisture moving across Fergus County from Southwest Montana. Hail the size of golf balls was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Isolated thunderstorms developed from a plume of moisture moving across Fergus County from Southwest Montana. Hail the size of golf balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 4:26 PM MST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 526 PM MDT SAT AUG 22 2009 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER RIDGE REMAINS OVER THE AREA WITH ITS AXIS OVER EASTERN MONTANA. SOUTHWEST FLOW ALOFT CONTINUES TO BRING SUBTROPICAL MOISTURE AND INSTABILITY TO SOUTHWEST MONTANA ALLOWING FOR THUNDERSTORMS TO DEVELOP AND PROPAGATE NORTH AND EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORM ACTIVITY WILL BE MORE WIDESPREAD ON SUNDAY AS ADDITIONAL MOISTURE RIDES INTO THE STATE ALONG WITH SHORT WAVE ENERGY MOVING ACROSS SOUTHERN CANADA. SOME OF THESE STORMS HAVE THE POTENTIAL FOR BECOMING STRONG. THE UPPER RIDGE REBUILDS OVER THE AREA ON MONDAY WITH ISOLATED THUNDERSTORMS CONTINUING OVER THE SOUTHWEST AND DRY CONDITIONS ACROSS THE NORTH. COOLER AIR WILL SLIDE ACROSS THE AREA SUNDAY BEHIND THE SHORT WAVE PASSAGE ALLOWING FOR TEMPERATURES TO REMAIN AT OR SLIGHTLY ABOVE SEASONAL AVERAGES. EMANUEL MONDAY NIGHT THROUGH THURSDAY NIGHT...WITH AN UPPER RIDGE OF HIGH PRESSURE OVER THE REGION FOR MUCH OF THE WEEK...EXPECT ABOVE NORMAL TEMPERATURES OVER THE ENTIRE REGION FOR MUCH OF NEXT WEEK. ALTHOUGH IT WILL NOT BE EXTREMELY HOT...AFTERNOON TEMPERATURES WILL GENERALLY RANGE FROM THE MID 80S TO LOWER 90S OVER THE REGION...WITH OVERNIGHT LOWS SLIGHTLY ABOVE SEASONAL AVERAGES. THERE WILL BE A CHANCE FOR THUNDERSTORMS MOST DAYS THOUGH...ESPECIALLY OVER SOUTHWEST MONTANA...AS JUST ENOUGH MONSOONAL MOISTURE WILL BE IN PLACE EACH DAY FOR THE AIRMASS TO BECOME A BIT UNSTABLE DURING THE AFTERNOON/EVENING HOURS...PRODUCING THE ISOLATED/SCATTERED THUNDERSTORM ACTIVITY. BRUSDA FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH ONLY MINOR DIFFERENCES IN TIMING. A WEAK UPPER LEVEL RIDGE PERSISTS OVER THE REGION. A SERIES OF MINOR DISTURBANCES RIDE OVER THE RIDGE...AND IN COMBINATION WITH DIURNAL HEATING AND LIMITED MONSOONAL MOISTURE...WILL BE RESPONSIBLE FOR ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOONS AND EVENINGS. THIS ACTIVITY WILL BE A LITTLE MORE WIDESPREAD AND LONGER LASTING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION... UPDATED 2325Z. AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE OVER THE WEST COAST SUNDAY. UPPER LEVEL FLOW WILL WILL STRENGTHEN OUT OF THE SOUTHWEST AND BRING INCREASED MOISTURE INTO SOUTHWEST MONTANA. THIS MOISTURE WILL GRADUALLY MOVE NORTH BUT THE MAIN IMPACT WILL REMAIN TO THE SOUTH. ISOLATED THUNDERSTORMS WILL END THIS EVENING AS THE AIRMASS STABILIZES. THE AIRMASS BECOMES UNSTABLE AGAIN SUNDAY AND THE CHANCE FOR AFTERNOON THUNDERSTORMS WILL EXIST. HOWEVER...WITH INCREASED MOISTURE IN THE AREA...RAIN SHOWERS WILL BE MORE LIKELY THAN THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 81 46 80 / 20 20 30 10 CTB 50 84 43 79 / 10 20 30 10 HLN 58 80 48 83 / 30 30 50 20 BZN 55 81 48 83 / 30 50 40 30 WEY 41 71 42 66 / 20 50 50 30 DLN 57 71 46 76 / 30 40 50 30 HVR 55 85 52 80 / 10 20 30 10 LWT 52 75 52 79 / 30 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...BRUSDA/EK AVIATION...ZELZER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 520 AM MDT SAT AUG 22 2009 MTZ008-012-014-015-050-052>055-231130- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1020 PM MDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY ACROSS SOUTHWEST AND CENTRAL MONTANA. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME STORMS MAY HAVE THE POTENTIAL TO BE STRONG AT TIMES WITH BRIEF HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-013-044>049-051-231130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-FERGUS- 520 AM MDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MDT SAT AUG 22 2009
MTZ055-230130-
GALLATIN MT-
628 PM MDT SAT AUG 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
730 PM MDT...
AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 11 MILES NORTHWEST OF
BOZEMAN...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL GALLATIN COUNTY...
RURAL NORTHERN GALLATIN COUNTY...
RURAL NORTHEASTERN GALLATIN COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4584 11135 4613 11080 4612 11079 4584 11078
4568 11122
TIME...MOT...LOC 0028Z 238DEG 16KT 4581 11117SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT SAT AUG 22 2009
MTZ015-052-053-230200-
BROADWATER MT-JEFFERSON MT-MADISON MT-
705 PM MDT SAT AUG 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...SOUTHEASTERN
JEFFERSON AND SOUTHWESTERN BROADWATER COUNTIES UNTIL 800 PM MDT...
AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF PONY...OR 17 MILES NORTHEAST OF
SHERIDAN...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
PONY...
CARDWELL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4566 11221 4616 11173 4600 11142 4598 11144
4599 11146 4596 11147 4579 11171 4580 11179
4578 11178 4577 11173 4555 11201
TIME...MOT...LOC 0105Z 218DEG 23KT 4568 11203SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 PM MDT SAT AUG 22 2009
MTZ050-051-054-230400-
FERGUS MT-JUDITH BASIN MT-MEAGHER MT-
855 PM MDT SAT AUG 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MEAGHER...
SOUTHEASTERN JUDITH BASIN AND SOUTHERN FERGUS COUNTIES UNTIL 1000 PM
MDT...
AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
JUDITH GAP TO 27 MILES NORTH OF RYEGATE...AND MOVING NORTHEAST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
GARNEILL...
BUFFALO...
HOBSON...
MOORE...
FORESTGROVE...
LEWISTOWN AND GRASS RANGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4674 10892 4675 10937 4669 10940 4668 10978
4674 10995 4674 11010 4670 11022 4671 11027
4665 11028 4665 11037 4713 10969 4710 10861
4695 10860
TIME...MOT...LOC 0255Z 225DEG 27KT 4672 11015 4669 10913SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT SAT AUG 22 2009
MTZ053-054-230400-
BROADWATER MT-MEAGHER MT-
913 PM MDT SAT AUG 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN BROADWATER AND
CENTRAL MEAGHER COUNTIES UNTIL 1000 PM MDT...
AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF WHITE SULPHUR SPRINGS...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WHITE SULPHUR SPRINGS...
LAT...LON 4654 11107 4672 11085 4662 11067 4644 11050
4633 11081 4624 11100 4641 11115
TIME...MOT...LOC 0313Z 224DEG 25KT 4638 11100The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped 1.75 inch diameter hail at Lewistown 17SE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183083.